Which nephrotoxicity findings suggest a specific medication causing acute tubular necrosis (ATN)?

Updated: Mar 15, 2021
  • Author: Sangeeta Mutnuri, MBBS; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Findings in patients with nephrotoxicity from specific medications include the following:

  • Aminoglycoside nephrotoxicity – Patients usually present with nonoliguric renal failure, with onset of nephrotoxicity (manifested by an elevation in serum creatinine) occurring after 7-10 days of therapy. Characteristically, an elevated fractional excretion of sodium (FENa) is accompanied by wasting of potassium, calcium, and magnesium.
  • Nephrotoxicity from cyclosporine and tacrolimus – Patients may present with hypertension, and may also have hyperkalemia and tubular injury–induced urinary wasting of phosphate and magnesium.
  • Ifosfamide nephrotoxicity usually presents as a Fanconi syndrome (proximal tubule dysfunction), with significant hypokalemia.
  • Foscarnet nephrotoxicity is commonly associated with hypocalcemia
  • Pentamidine nephrotoxicity is frequently associated with hypomagnesemia and hyperkalemia
  • Acyclovir may lead to the formation of intratubular crystals, which appear as birefringent, needle-shaped crystals when viewed on microscopy.

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!